Ice Storm, Taylor
- When
- December 27, 6:00 AM CST to 11:00 AM CST
- Where
- Taylor forecast zone
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.737, -94.696 (the zone’s center; the record gives no point)
A strong cold front moved through the state during the early morning hours of the 27th. Temperatures fell from the 50s into the upper 20s to low 30s within an hour or two.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong cold front moved through the state during the early morning hours of the 27th. Temperatures fell from the 50s into the upper 20s to low 30s within an hour or two. The cold air was very shallow with warm air continuing to stream into the state. A large area of thunderstorms developed on the cold side of the cold frontal boundary. The rain fell into the cold air at the surface, resulting in widespread glazing across much of the southeast half of the Des Moines CWA as temperatures had fallen into the 20s by the time the thunderstorms moved through. Ice accumulated quite quickly with one quarter inch amounts quite widespread. Spotty one half inch amounts were reported over parts of central, south central, and southeast Iowa as thunderstorms produced heavier rainfall in those areas. Scattered power outages were reported across the area and roadways became treacherous due to the icing. Overall, damage was not all that extensive as the areas that received half inch amounts of ice were relatively small.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 27, 5:50 AM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 550 AM CST SAT DEC 27 2008 .SHORT TERM...TODAY CDFNT HAS NEARLY EXITED THE CWA WITH COLD AIR ADVANCING MORE IN LINE WITH THE NAM RATHER THAN THE SLOWER GFS. WILL CONT TO PUSH COLD AIR SWD THRU THE DAY. FIRST ROUND OF WX GOING THRU THE SERN PART OF THE CWA INVOF THE CDFNT AND JUST POST FROPA. WILL HAVE TO WAIT FOR THE UPR LOW OVR SRN CO TO BRING THE NEXT ROUND. SHUD SEE SOME VIRGA FOR A WHILE...WITH MAIN PCPN STARTING TO SPREAD TWD 15Z OR SO. CARRIED A MIXTURE OF PCPN GRDLY CHNGG OVR TO SNW AS WE MOVE INTO THE EVE HRS. WILL HOIST THE WSW FOR POTENTIAL FZRA FM S CNTRL INTO THE NERN COUNTIES. DO NOT EXPECT LARGE AMTS...HWVR A FEW HUNDREDTHS OF AN INCH OF FZRA WARRANTS THE ISSUANCE OF THE ADVY. WILL START OUT THE ADVY OVR THE REST OF THE NERN COUNTIES AFT 12Z...WHICH WILL BE FOR A COMBO OF FZRA...BUT MAINLY MARGINAL SNW AMTS. .LONG TERM...TONIGHT THROUGH FRIDAY SWATH OF DEFORMATION ZONE PRECIPITATION WILL BE THE MAIN FOCUS TONIGHT. FORECAST SOUNDINGS INDICATE LINGERING WARM LAYER ALOFT IN THE FAR EASTERN COUNTIES WITH SOME SLEET LINGERING INTO THE EARLY EVENING. AM BANKING ON THE DEF ZONE SNOW AXIS TO SET UP A BIT FARTHER NW PER THE GFS. THIS WOULD GENERATE MAX 3-4 INCH SNOWFALL AMOUNTS IN THE MASON CITY/WATERLOO AREAS...WITH ONLY LIGHT AMOUNTS AFTER MIDNIGHT. WILL CONTINUE WINTER WEATHER ADVISORY THROUGH 06Z SOUTH OF WATERLOO...AND TO 09Z TO THE NORTHWEST. NO CHANGES TO FORECAST FROM SUNDAY ON...WITH NEXT CHC OF SNOW LATE WED/THURS WITH CLIPPER SYSTEM. .AVIATION...27/12Z CDFNT ABOUT TO EXIT THE AREA WITH NWLY FLOW OVR SITES. PROB WILL BE WITH S/WV ROTATING OUT OF THE SWRN U.S. WDSPRD SHOWERS AND TSRA IN THE OTM AREA THRU THE DAY. AS S/WV LIFTS NWD...MXD PCPN WILL SPREAD OVR SITES TDA. PCPN TO CHNG TO SNW LATE TDA AND END FM THE SW BETWEEN 02Z ADN 08Z. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY FROM 10 AM THIS MORNING TO MIDNIGHT CST TONIGHT FOR BLACK HAWK-CLARKE-DECATUR-GRUNDY-HARDIN-JASPER- LUCAS-MARION-MARSHALL-POLK-STORY-TAMA-WARREN-WAYNE. WINTER WEATHER ADVISORY FROM 3 PM THIS AFTERNOON TO 3 AM CST SUNDAY FOR BREMER-BUTLER-CERRO GORDO-FRANKLIN-WORTH. FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR APPANOOSE-CLARKE- DAVIS-DECATUR-JASPER-LUCAS-MAHASKA-MARION-MONROE-POWESHIEK- RINGGOLD-TAMA-WAPELLO-WARREN-WAYNE. && SHORT TERM...MS DEC 08 AVIATION...DONAVON LONG TERM...KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 544 PM CST FRI DEC 26 2008 IAZ004>007-015>017-023>028-034>039-046>050-059>062-272345- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-GREENE-BOONE-STORY-MARSHALL- TAMA-DALLAS-POLK-JASPER-POWESHIEK- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT WIDESPREAD DENSE FOG WILL CONTINUE ACROSS THE AREA INTO THE EARLY MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT FOR THE OUTLOOK AREA THROUGH 1 AM TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THERE IS ALSO A CHANCE FOR SOME LIGHT FREEZING DRIZZLE ACROSS PORTIONS OF THE OUTLOOK AREA WHERE TEMPERATURES DIP BELOW FREEZING LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED DURING THE DAY SATURDAY...WITH PRECIPITATION CHANGING OVER TO ALL SNOW BY SATURDAY NIGHT. SNOW...SLEET OR ICE ACCUMULATIONS ARE EXPECTED...BUT WILL REMAIN LIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED. IAZ033-044-045-057-058-070>075-081>086-092>097-272345- SAC-CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-WARREN- MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 544 PM CST FRI DEC 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS PORTIONS OF SOUTH CENTRAL IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WINTRY MIX OF FREEZING RAIN...SLEET AND SNOW IS EXPECTED TO SPREAD SOUTHEAST ACROSS THE AREA SATURDAY. PRECIPITATION WILL CHANGE OVER TO ALL SNOW BY SATURDAY NIGHT. LIGHT SNOW...SLEET AND ICE ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT REPORTS OF SNOW AND ICE AMOUNTS ARE ENCOURAGED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
308 AM CST SAT DEC 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM HAIL 3 E CHARITON AIRPORT 41.01N 93.30W
12/27/2008 E0.88 INCH LUCAS IA TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL.
&&
RKThe national radar mosaic for the moment the first event began.
26 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 139071, 139072, 139073, 139074, 139075, 139076, 139077, 139078, 139079, 139080, 139081, 139082, 139083, 139084, 139085, 139086, 139087, 139088, 139089, 139090, 139091, 139092, 139093, 139094, 139095, 139096.